Least-squares finite element methods for the elasticity problem

Suh Yuh Yang, Jinn Liang Liu

Research output: Contribution to journalArticlepeer-review

9 Scopus citations


A new first-order system formulation for the linear elasticity problem in displacement-stress form is proposed. The formulation is derived by introducing additional variables of derivatives of the displacements, whose combinations represent the usual stresses. Standard and weighted least-squares finite element methods are then applied to this extended system. These methods offer certain advantages such as that they need not satisfy the inf-sup condition which is required in the mixed finite element formulation, that a single continuous piecewise polynomial space can be used for the approximation of all the unknowns, that the resulting algebraic systems are symmetric and positive definite, and that accurate approximations of the displacements and the stresses can be obtained simultaneously. With displacement boundary conditions, it is shown that both methods achieve optimal rates of convergence in the H1-norm and in the L2-norm for all the unknowns. Numerical experiments with various Poisson ratios are given to demonstrate the theoretical error estimates.

Original languageEnglish
Pages (from-to)39-60
Number of pages22
JournalJournal of Computational and Applied Mathematics
Issue number1
StatePublished - 18 Dec 1997


  • Convergence
  • Elasticity
  • Elliptic systems
  • Error estimates
  • Finite elements
  • Least squares
  • Poisson ratios


Dive into the research topics of 'Least-squares finite element methods for the elasticity problem'. Together they form a unique fingerprint.

Cite this